Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 53, NWS Albany, NY

June 12, 2007Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 12, 2007, 2:48 PM EDT for Dutchess County, New York. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2007, 2:48 PM EDT (18:48 UTC)
Expired
Jun 12, 2007, 3:45 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Dutchess County, NY

The radar

The Albany radar (KENX), 107 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:01 PM EDTTSTM WND DMGWappingers Falls, NYTREES AND WIRES DOWN WITH 600 CUSTOMERS WITHOUT POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 12:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 121848
SVRALY
NYC027-121945-
/O.NEW.KALY.SV.W.0053.070612T1848Z-070612T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
248 PM EDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...POUGHKEEPSIE...BEACON...

* UNTIL 345 PM EDT

* AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLEASANT VALLEY...OR ABOUT 6 MILES EAST OF POUGHKEEPSIE...AND
  MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RED OAKS MILL AND POUGHKEEPSIE BY 255 PM EDT...
  MYERS CORNER AND HOPEWELL JUNCTION BY 305 PM EDT...
  WAPPINGERS FALLS BY 310 PM EDT...
  FISHKILL BY 320 PM EDT...
  BEACON BY 325 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4172 7366 4181 7386 4150 7412 4146 7383

$$

SND/BJF
1 follow-up statement
000 
WWUS51 KALY 121938
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
338 PM EDT TUE JUN 12 2007

NYC027-121948-
/O.EXP.KALY.SV.W.0053.000000T0000Z-070612T1945Z/
DUTCHESS NY-
338 PM EDT TUE JUN 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DUTCHESS COUNTY
EXPIRES AT 345 PM EDT...

LAT...LON 4172 7366 4181 7386 4150 7412 4146 7383

$$

SND/BJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:01 PM EDT, 47 minutes earlier.

Area forecast discussion, Jun 12, 2:01 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
201 PM EDT TUE JUN 12 2007

.SYNOPSIS...
AN OCEAN CYCLONE LOCATED WELL OFF THE NEW ENGLAND COAST WILL REMAIN
NEARLY STATIONARY THROUGH TUESDAY.  SEVERAL WEAK DISTURBANCES WILL
ROTATE AROUND THIS STORM...BRINGING PERIODS OF CLOUDS...ALONG WITH
SCATTERED...MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS TO THE REGION. THE OCEAN LOW WILL MIGRATE FAR ENOUGH
SOUTH BY MID WEEK...ALLOWING PLEASANT AND DRY WEATHER TO RETURN TO
UPSTATE NEW YORK AND WESTERN NEW ENGLAND INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR THE
SOUTHWESTERN PORTION OF THE FORECAST AREA /4 COUNTIES/.  STEEPENING
LOW AND MID LEVEL LAPSE RATES COUPLED WITH SBCAPES OF AROUND 1000
J/KG AND SHORT WAVE PIVOTING AROUND THE CUTOFF LOW WILL BE THE FOCUS
FOR STRONG TO SEVERE THUNDERSTORMS.  OTHER GARDEN VARIETY STORMS
WILL CONTINUE OVER THE REST OF THE FCST AREA.  NEW ZFP SENT WITH
HEADLINES.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY/...
THROUGH LATE THIS EVENING AND OVERNIGHT...THE FORCING AND
MOISTURE WILL SHIFT SOUTH OF THE REGION...AND SOME PARTIAL
CLEARING CAN TAKE PLACE. THE UPPER LOW MAY SPIN IN PLACE FOR A
WHILE...PROVIDING ONSHORE FLOW FOR EASTERN AND CENTRAL NEW
ENGLAND. ALTHOUGH...SOURCES OF GUIDANCE TEND TO DRY OUT OUR REGION
THROUGH THURSDAY...THERE SHOULD BE SOME CLOUD COVER AROUND. WITH
PERIODS OF CLOUDS AND ONSHORE WIND COMPONENT...HIGHS GENERALLY IN
THE 70S WEDNESDAY AND THURSDAY. ANY RAIN WILL HOLD WELL EAST OF
OUR AREA...AS THE UPPER LOW FINALLY BEGINS ITS TRACK AWAY FROM OUR
REGION WEDNESDAY AND THURSDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
UPPER RIDGING GRADUALLY BUILDS INTO OUR AREA BY THE END OF THE
WEEK AND THE WEEKEND. TEMPERATURES SHOULD BE ABOVE NORMAL THROUGH
THE PERIOD...WITH JUST A RELATIVELY WEAK NORTHERN STREAM UPPER
SYSTEM TRACKING NORTH OF THE REGION SATURDAY NIGHT AND SUNDAY. AT
THIS TIME...IT LOOKS LIKE THE BEST FORCING WILL GO NORTH. OTHER
THAN JUST SMALL CHANCES SATURDAY NIGHT AND SUNDAY...DRY FORECAST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THUNDERSTORMS ARE EXPECTED TO IMPACT THE HUDSON VALLEY THROUGH EARLY
THIS EVENING. KALB AND KPOU ARE EXPECTED TO EXPERIENCE OCCASIONAL
IFR CONDITIONS THROUGH LATE AFTERNOON WITH VSBYS OCCASIONALLY 1SM OR
LESS AND CIGS BELOW OVC015CB. SOME WIND GUSTS ALSO POSSIBLE MAINLY
FROM EAST-NORTHEAST UP TO 30-35 KTS. KGFL MAY GET BY WITH JUST MVFR
CONDITIONS IN OCCASIONAL THUNDERSTORMS LATE THIS AFTERNOON. DURING
PERIODS WHICH ARE FREE FROM THUNDERSTORM ACTIVITY EXPECT VFR
CONDITIONS WITH P6SM BKN080.

FOR TONIGHT...AFTER SHOWERS/TSTMS DISSIPATE AROUND
02Z-04Z/WED...EXPECT ADDITIONAL PATCHY MVFR/IFR VSBYS TO DEVELOP
AFTER 06Z/WED...ONCE AGAIN MAINLY IN AREAS WHICH RECEIVE
AFTERNOON/EVENING RAINFALL. WINDS SHOULD BECOME LIGHT/VARIABLE ONCE
AGAIN LATER TONIGHT...AFTER 03Z/WED.

OUTLOOK...
.WED THROUGH SAT...VFR CONDITIONS EXPECTED.
.SUN...VFR...EXCEPT MVFR PSBL WITH SCT SHRA.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. EXPECT RELATIVE HUMIDITY LEVELS TO DROP INTO
THE 45 TO 55 PERCENT RANGE WITHIN THE VALLEYS...AND 55 TO 65 PERCENT
ACROSS THE HIGHER TERRAIN THIS AFTERNOON. HUMIDITY LEVELS SHOULD
RECOVER INTO THE 90 TO 100 PERCENT RANGE TONIGHT...AND DROP INTO THE
40 TO 50 PERCENT RANGE WEDNESDAY AFTERNOON. WINDS WILL BECOME NORTH
TO NORTHEAST...AT 7 TO 11 MPH THIS AFTERNOON...BEFORE BECOMING LIGHT
AND VARIABLE TONIGHT. HOWEVER...WIND GUSTS UP TO 30-35 MPH ARE
POSSIBLE IN AND NEAR ANY THUNDERSTORMS. WINDS WILL THEN BECOME
NORTHEAST TO EAST ON WEDNESDAY...AT 8 TO 12 MPH.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ANTICIPATED THIS WEEK WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED AGAIN THIS AFTERNOON AND EVENING. BASIN
AVERAGE RAINFALL WILL BE A QUARTER INCH OR LESS...BUT LOCALIZED
AMOUNTS IN THUNDERSTORMS COULD BE A HALF INCH OR MORE. RIVERS LEVELS
WILL REMAIN RELATIVELY STEADY OR SLOWLY RECEDE...REMAINING NEAR
NORMAL LEVELS FOR THE NEXT SEVERAL DAYS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jun 12, 1:09 PM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
109 PM EDT TUE JUN 12 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-082>084-VTZ013>015-
131100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
109 PM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE WESTERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION...MOHAWK
VALLEY...GREATER CAPITAL DISTRICT AND NORTHERN CATSKILLS OF EAST
CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING ACROSS ALL OF EASTERN NEW YORK AND ADJACENT WESTERN
NEW ENGLAND. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
WEAK TROUGH OF LOW PRESSURE OVER THE REGION AND MOVE FROM NORTH
NORTHEAST TO SOUTH SOUTHWEST AT 25 TO 35 MPH. SOME THUNDERSTORMS
MAY PRODUCE DAMAGING WINDS AND LARGE HAIL UP TO 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

NYZ058>061-063>066-131100-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
109 PM EDT TUE JUN 12 2007

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHEAST
CATSKILLS...TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 SEVERE THUNDERSTORM WATCH NUMBER 386 UNTIL 8 PM EDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR
GREENE...COLUMBIA...ULSTER AND DUTCHESS COUNTIES.

In the hours before

Special weather statement, Jun 12, 1:26 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
126 PM EDT TUE JUN 12 2007

NYZ060-061-121800-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
126 PM EDT TUE JUN 12 2007

...A STRONG THUNDERSTORM IN COLUMBIA COUNTY...

AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...FREQUENT LIGHTNING...AND HEAVY
RAIN.  THIS STORM WAS LOCATED NEAR PHILMONT...OR ABOUT 6 MILES EAST
OF HUDSON...AND MOVING SOUTH AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
LIVINGSTON BY 150 PM EDT
ANCRAM AND 6 MILES EAST OF CLERMONT BY 200 PM EDT
Special weather statement, Jun 12, 1:28 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
128 PM EDT TUE JUN 12 2007

NYZ053-054-084-VTZ013-121800-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-BENNINGTON VT-
SOUTHERN WASHINGTON NY-
128 PM EDT TUE JUN 12 2007

...A STRONG THUNDERSTORM IN BENNINGTON...RENSSELAER AND WASHINGTON
COUNTIES...

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
SHAFTSBURY...OR ABOUT 6 MILES SOUTHWEST OF ARLINGTON...AND MOVING
SOUTHWEST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
HOOSICK FALLS BY 150 PM EDT
GRAFTON BY 210 PM EDT
Special weather statement, Jun 12, 1:38 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
138 PM EDT TUE JUN 12 2007

NYZ065-121815-
WESTERN DUTCHESS NY-
138 PM EDT TUE JUN 12 2007

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR RED OAKS
MILL...OR ABOUT 7 MILES EAST OF POUGHKEEPSIE...AND MOVING SOUTHWEST
AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
RED OAKS MILL BY 145 PM EDT
HOPEWELL JUNCTION BY 150 PM EDT
MYERS CORNER AND WAPPINGERS FALLS BY 155 PM EDT
FISHKILL BY 205 PM EDT
BEACON BY 215 PM EDT
Special weather statement, Jun 12, 1:52 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
152 PM EDT TUE JUN 12 2007

NYZ053-054-121815-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-
152 PM EDT TUE JUN 12 2007

...A STRONG THUNDERSTORM IN RENSSELAER COUNTY...

AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR HOOSICK
FALLS...AND MOVING SOUTHWEST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
GRAFTON BY 210 PM EDT
7 MILES EAST OF CENTER BRUNSWICK AND 7 MILES NORTHWEST OF BERLIN BY
215 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:08 PM EDTSevere Thunderstorm WarningALYHerkimer48 min
Jun 12, 2:16 PM EDTSevere Thunderstorm WarningALYWashington59 min
Jun 12, 4:45 PM EDTSevere Thunderstorm WarningALYHerkimer60 min
Jun 12, 4:49 PM EDTSevere Thunderstorm WarningALYSchoharie56 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.